Case Study One:
A 65-year-old man presented with symptoms of severe subcutaneous bleeding in his arm, which led to … massive blood transfusion protocol. Medical history was significant for history of autoimmune thyroid disease … He was worked up for causes of acquired haemophilia A and was found to have an elevated SARS-CoV-2 antibody level. Given his negative workup for other secondary aetiologies, we suspect that the cause of his haemophilia A was from his SARS-CoV-2 infection, which has been observed previously in various case reports.
Later in the report we find:
Other workup throughout the hospital stay included SARS-CoV-2 nasopharyngeal PCR test, which was negative on admission, and a Roche total SARS-CoV-2 antibody test, which was positive. . .
Nowhere in the report is there any mention of whether the man had received any COVID shots.
A study, titled, “Acquired hemophilia A following COVID-19 vaccination – The importance of prompt diagnosis: A case report.”
We present a case of AHA [acquired hemophilia A] in a 71-year-old male patient with cutaneous hematoma occurring 8 days after [Pfizer] vaccination for COVID-19… we hypothesized AHA onset following immune vaccine stimulation…
Here, the investigators were not just curious but also concerned.
This report aims to highlight the risk of FVIII inhibitor development following an immune stimulus, thus improving our knowledge regarding possible vaccination-related adverse events. Furthermore, we underline how the potential risk of not recognizing disease manifestations promptly, together with specific coagulation alterations, could significantly affect the patient's outcome.
They then note the rarity of the condition under observation:
Acquired hemophilia A [AHA] is a bleeding condition caused by the development of auto-antibodies directed against clotting factor VIII (FVIII). It is a rare disorder, with an annual incidence of 1–1.5 per million people and with two distinct age peaks, in pregnant women and the elderly (around 70 years) … in about 50 % of cases, the underlying triggering cause remains unknown…
And also note that this is not the first such case of autoimmune disorder they have seen:
In the last years, with the development of the vaccines for SARS-CoV-2 and their wide use in the world population in a brief period, several cases of patients who have developed autoimmune disorders have been reported in the literature … several working groups … have reported an increase in the incidence of AHA in the months following the worldwide SARS-CoV-2 immunization period (between 14 and 52 days from vaccination day and AHA-related treatment start…
In conclusion, they offer their study as a warning for others:
The SARS-CoV-2 pandemic and the extensive vaccination campaign implemented worldwide could be an important trigger mechanism for autoimmune manifestations, especially in predisposed individuals. Coagulation disorders such as AHA can be potentially lethal. Increasing awareness of this rare side-effect following vaccination and its surveillance could help our knowledge of the underlying mechanisms and improve patient outcomes.
The second study was published in a little-known journal called Transfusion and Apheresis Science.
The first study was published in one of the most prestigious medical journals in the world, the British Medical Journal.